Alert archive / New Hampshire / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Gray, ME

August 8, 20185 counties in New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 8, 2018, 8:29 PM EDT for 5 counties in New Hampshire. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 8:29 PM EDT (00:29 UTC)
Expired
Aug 8, 2018, 10:04 PM EDT
In force
95 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Belknap County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 92 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS51 KGYX 090029
FFWGYX
NHC001-011-013-015-017-090330-
/O.NEW.KGYX.FF.W.0012.180809T0029Z-180809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
829 PM EDT WED AUG 8 2018

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Northwestern Rockingham County in southern New Hampshire...
  Western Strafford County in central New Hampshire...
  Northeastern Hillsborough County in southern New Hampshire...
  Southeastern Belknap County in central New Hampshire...
  Southeastern Merrimack County in central New Hampshire...

* Until 1130 PM EDT.

* At 828 PM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between two and three 
  inches of rain have fallen. Flash flooding has begun or is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Manchester, Concord, Rochester, Northwood, Hooksett, Barrington,
  Farmington, Lebanon, Hopkinton, Loudon, Alton, Barnstead, Epsom,
  Gilmanton, Canterbury, Goffstown, Bow, Allenstown, Deerfield and
  Candia.

Additional rainfall amounts of an inch is possible in the warned 
area.

This includes the following highways...
 Interstate 293 between mile markers 9 and 11.
 Interstate 89 between mile markers 0 and 5.
 Interstate 93 between mile markers 21 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4296 7138 4311 7166 4336 7154 4356 7123
      4355 7121 4356 7120 4354 7116 4357 7113
      4351 7111 4351 7109 4352 7107 4344 7097
      4342 7099 4338 7099 4334 7096 4334 7093
      4331 7091

$$

Hanes
2 follow-up statements
798 
WGUS71 KGYX 090122
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
922 PM EDT WED AUG 8 2018

NHC001-011-013-015-017-090330-
/O.CON.KGYX.FF.W.0012.000000T0000Z-180809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NH-Strafford NH-Hillsborough NH-Belknap NH-Merrimack NH-
922 PM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
NORTHWESTERN ROCKINGHAM...WESTERN STRAFFORD...NORTHEASTERN
HILLSBOROUGH...SOUTHEASTERN BELKNAP AND SOUTHEASTERN MERRIMACK
COUNTIES...

At 919 PM EDT, heavy rain due to showers and thunderstorms was 
causing residual flooding in the warned area. Although it has 
stopped raining in a portion of the warned area, flooding may be 
ongoing from earlier precipitation. 

Some locations that will experience flooding include...
Manchester, Concord, Rochester, Northwood, Hooksett, Barrington,
Farmington, Lebanon, Hopkinton, Loudon, Alton, Barnstead, Epsom,
Gilmanton, Canterbury, Goffstown, Bow, Allenstown, Deerfield and
Candia.

Additional rainfall amounts of a quarter inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4296 7138 4311 7166 4336 7154 4356 7123
      4355 7121 4356 7120 4354 7116 4357 7113
      4351 7111 4351 7109 4352 7107 4344 7097
      4342 7099 4338 7099 4334 7096 4334 7093
      4331 7091

$$

Hanes
526 
WGUS71 KGYX 090204
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
1004 PM EDT WED AUG 8 2018

NHC001-011-013-015-017-090213-
/O.CAN.KGYX.FF.W.0012.000000T0000Z-180809T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NH-Strafford NH-Hillsborough NH-Belknap NH-Merrimack NH-
1004 PM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ROCKINGHAM...WESTERN
STRAFFORD...NORTHEASTERN HILLSBOROUGH...SOUTHEASTERN BELKNAP AND
SOUTHEASTERN MERRIMACK COUNTIES IS CANCELLED...

The heavy rain has ended. Residual flooding from earlier rains may 
still be ongoing. Please continue to heed any remaining road 
closures.

LAT...LON 4296 7138 4311 7166 4336 7154 4356 7123
      4355 7121 4356 7120 4354 7116 4357 7113
      4351 7111 4351 7109 4352 7107 4344 7097
      4342 7099 4338 7099 4334 7096 4334 7093
      4331 7091

$$

Hanes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:23 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 5:23 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
523 PM EDT Wed Aug 8 2018

.SYNOPSIS...
The hot and humid airmass will remain over the region through
the end of the week. Scattered showers and thunderstorms will be
possible the next couple of days, as an upper level trough
slowly moves through the region. A brief bit of dry air will
move in at the end of the week before another round of showers
comes for the end of the weekend. More scatted showers and
storms will enter New England early next week as another trough
approaches the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
520 PM Update...
Have adjusted PoPs based on a few models including the NAMDNG
which seems to be a good compromise in coverage tonight, as
convection eventually gives way to a stratiform rain shield
later on. Tweaked weather grids to remove hail and damaging
winds wording for everywhere except for southern NH and SW ME. A
few cells are moving in from MA and VT and have produced non-
severe wind gusts around 30 kts. We could see isolated severe
storms/downbursts in this region, but not expecting the amount
of coverage or intensity we saw yesterday based on lack of
midlevel support resulting in weaker updrafts.

Fog was added through at least 14Z based on how long we kept the
fog today and how good a job the progs were at that for today.

Previous discussion...
Partly cloudy skies cover the CWA at this hour, and there are a
few showers moving eastward over southwestern NH. Temperatures
are generally in the 80s with some 70s being reported along the
coast where there the sea breeze has pushed inland.

We should see coverage of showers and thunderstorms increase in
NH this evening as an upper level trough continues to slowly
move through our region. It is not out of the question that
some of the stronger storms produce gusty winds and small hail,
particularly in southern NH and closer to 6pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Short-term model guidance still suggests that an area of
showers and thunderstorms traverses the region tonight.
Convection should be ongoing in NH at the beginning of the
period, spreading eastward into Maine shortly thereafter. As
mentioned, some of these storms could be strong to marginally
severe and produce gusty winds and small hail within a couple
hours of sunset. Though we lose heating overnight, scattered
showers will continue and a few thunderstorms will remain
possible in western ME. Lows will range from the lower 70s south
to the upper 60s north. Also added patchy fog to the forecast
for much of the overnight, but we could see locally dense fog
as well.

Highs will again be a few degrees cooler tomorrow, but we still
will be rather humid. The overall result is continued chances
for showers and thunderstorms during the day, and heat index
values remaining warm and well below heat advisory criteria.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
In the long term, there will be a small break in the humidity
and heat as high pressure builds over the region on Friday.
Cooler air will continue to filter in from the northwest through
much of the day.

By Friday night, a weak shortwave will approach from the
northwest. Near the surface, a stalled frontal boundary will be
present. With the frontal boundary and the approaching
shortwave, showers will spin up in the northern counties through
Saturday night. Showers should remain light with PWATs below an
inch during this time. The southern zones in New Hampshire and
Coastal Maine should stay mostly dry. Any shower that makes it
that far south should be short lived and light. The coldest
night this week will be Friday night with temperatures ranging
from the mid 50s to the mid 60s.

Another high pressure system will gradually build south from
Canada on Sunday and into Sunday night. Clouds will gradually
clear throughout the day. A few clouds may linger Sunday night
in the southern most regions. As the high pressure drifts off to
the east on Monday, skies should stay mostly sunny and
temperatures should remain in the mid 70s to the lower 80s.

By Monday night into Tuesday, a trough will gradually build into
the region. This should bring back some cloudy weather and a
chance for showers on Tuesday morning.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Short Term...Scattered showers and thunderstorms will result in
brief MVFR conditions across all terminals through evenings.
Overnight look for LIFR valley fog, especially in the
Connecticut river valley.

Long Term...
VFR conditions on Friday. Areas of MVFR/IFR ceiling Saturday and
Saturday night. VFR conditions will return Sunday and remain
through the beginning of next week.

&&

.MARINE...
Short Term... Quiet conditions over the waters as weak
southwesterly flow continues.

Long Term...
No problems noted.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Watson
LONG TERM...Patterson
AVIATION...Curtis
Hazardous weather outlook, Aug 8, 3:16 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
316 PM EDT Wed Aug 8 2018

MEZ007>009-012>014-018>028-NHZ001>015-091930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
316 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and a few thunderstorms will develop this
afternoon
and continue into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-091930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 3:33 PM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
333 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       MERIDEN                 43.55N  72.25W
08/08/2018  M1.00 INCH       SULLIVAN           NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1803415

BROWN
Special weather statement, Aug 8, 4:48 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Gray ME
448 PM EDT WED AUG 8 2018

NHZ011-082130-
Cheshire-
448 PM EDT WED AUG 8 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CHESHIRE
COUNTY...

At 447 PM EDT, an area of thunderstorms were clustered over
Winchester, or 10 miles southeast of Brattleboro, moving east at 30
mph. These storms were producing heavy rainfall at the rate of 2 to
3 inches per hour.

Locations impacted include...
Keene, Jaffrey, Swanzey, Rindge, Winchester, Dublin, Richmond,
Harrisville, Nelson, Marlborough, Hinsdale, Roxbury, Fitzwilliam,
Troy, Chesterfield and Westmoreland.

This also includes...
  Mount Monadnock.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4288 7255 4290 7253 4292 7252 4299 7208
      4272 7208 4273 7246 4276 7248 4277 7249
      4277 7252 4278 7251 4281 7254 4285 7256
TIME...MOT...LOC 2047Z 252DEG 25KT 4279 7240

Legro
Special weather statement, Aug 8, 5:15 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Gray ME
515 PM EDT WED AUG 8 2018

NHZ011-015-082145-
Western And Central Hillsborough-Cheshire-
515 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES...

At 515 PM EDT, a strong thunderstorm was located near Marlborough, or
near Jaffrey, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Keene, Jaffrey, Winchendon, Swanzey, Peterborough, Antrim,
Greenfield, Dublin, Bennington, Royalston, Richmond, Harrisville,
Nelson, Marlborough, Rindge, Hancock, New Ipswich, Sharon, Roxbury
and Fitzwilliam.

This also includes...
  Mount Monadnock.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4272 7232 4296 7228 4303 7193 4271 7184
TIME...MOT...LOC 2115Z 253DEG 11KT 4286 7213

Legro
Special weather statement, Aug 8, 5:31 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Gray ME
531 PM EDT WED AUG 8 2018

NHZ008-009-082200-
Merrimack-Belknap-
531 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELKNAP AND CENTRAL
MERRIMACK COUNTIES...

At 531 PM EDT, a strong thunderstorm was located near Canterbury, or
near Franklin, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Laconia, Franklin, Meredith, Loudon, Alton, Barnstead, Gilmanton,
Canterbury, Belmont, Gilford, Boscawen, Tilton, Sanbornton and
Northfield.

This includes Interstate 93 between mile markers 49 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4333 7165 4353 7169 4361 7133 4336 7120
TIME...MOT...LOC 2131Z 248DEG 13KT 4342 7154

Legro
Special weather statement, Aug 8, 5:56 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Gray ME
556 PM EDT WED AUG 8 2018

NHZ006-008>010-082230-
Merrimack-Belknap-Strafford-Southern Carroll-
556 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STRAFFORD...
SOUTHEASTERN BELKNAP...EAST CENTRAL MERRIMACK AND SOUTHEASTERN
CARROLL COUNTIES...

At 556 PM EDT, a strong thunderstorm was located near Gilmanton, or
10 miles southeast of Laconia, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Laconia, Farmington, Lebanon, Loudon, Alton, Barnstead,
Gilmanton, Canterbury, Wolfeboro, Belmont, Gilford, Acton,
Chichester, Brookfield, Wakefield, Strafford, Pittsfield, New Durham
and Middleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4331 7153 4354 7154 4365 7100 4351 7095
      4349 7097 4344 7096 4342 7099 4338 7099
      4334 7096 4334 7093 4330 7090 4329 7091
TIME...MOT...LOC 2156Z 265DEG 19KT 4340 7136

Legro
Local storm report, Aug 8, 8:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
827 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      2 SE CONCORD            43.19N  71.52W
08/08/2018                   MERRIMACK          NH   LAW ENFORCEMENT

            WATER UP TO ROOFS OF CARS ON HALL ST IN CONCORD

&&

EVENT NUMBER GYX1803416

BROWN

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:06 PM EDTAreal Flood AdvisoryGYXCoos114 min
Aug 8, 8:43 PM EDTFlash Flood WarningGYXCoos81 min

Nearby

Flash Flood Warnings in New Hampshire, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.